Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 112, NWS JSJ

September 15, 2005

NWS JSJ issued this flash flood warning at Sep 15, 2005, 5:15 PM CDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2005, 5:15 PM CDT (22:15 UTC)
Expired
Sep 16, 2005, 3:30 PM CDT
In force
22 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

The radar

The San Juan radar (TJUA), 113 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 152220
FFWSJU
PRC003-005-099-160430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
615 PM AST THU SEP 15 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES
  IN PUERTO RICO
     MOCA
     AGUADILLA
     AGUADA

* UNTIL 1230 AM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER(S)...RIO CULEBRINAS

* AT 607 PM AST...A RIVER LEVEL SENSOR INDICATED THAT WATER LEVELS 
WERE ABOVE FLOOD STAGE AND THE FLOOD WATERS WILL MOVE DOWNSTREAM 
TOWARD MARGARITA DAM. IT IS EXPECTED THAT THE RIO CULEBRINAS WILL 
FLOOD AT THE MARGARITA DAM AROUND 8 PM. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1833 6707 1833 6718 1841 6718 1843 6715
      1846 6715 1846 6707 1843 6704 1830 6704

$$

GR/WS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 3:30 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 15, 3:30 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
430 PM AST THU SEP 15 2005

.SYNOPSIS...
AN UPPER LEVEL INVERTED TROUGH EXTENDS FROM VENEZUELA NORTH
NORTHEAST TO THE NORTHEAST CARIBBEAN...MEANWHILE A BROAD UPPER
TROUGH BROAD CONTINUES ACROSS THE WEST CENTRAL AND CENTRAL ATLANTIC
AND NOW EXTENDS SOUTHWEST ACROSS PUERTO RICO AND THE U.S.VIRGIN
ISLANDS. LATEST SATELLITE IMAGERY AND SHOWED THAT CONVECTION
CONTINUES TO INCREASE AND BECOME MORE ENHANCED IN THE VICINITY OF AN
UPPER LOW WHICH HAS FORMED AT THE BASE OF THE ABOVE MENTIONED BROAD
UPPER LEVEL TROUGH NEAR 22 NORTH 65 WEST. THIS LOW IS FORECAST TO
MOVE WEST ACROSS HISPANOLA AS THE UPPER TROUGH DEEPENS AND SHIFT
FURTHER WEST SOUTHWEST AND EXTEND ACROSS HISPANOLA AND INTO THE
CARIBBEAN. A LOW TO MID LEVEL TROUGH WITH WEAK SURFACE REFLECTION
EXTENDS FROM THE NORTHEAST ATLANTIC ACROSS EASTERN PUERTO RICO INTO
THE EAST CARIBBEAN. FURTHER EAST... A WEAK TROPICAL WAVE/TUTT
REFLECTION IS LOCATED NEAR 58 WEST THIS AFTERNOON WILL CONTINUE TO
MOVE WEST NORTHWEST AND ACROSS THE LOCAL REGION LATE FRIDAY NIGHT
THROUGH SATURDAY NIGHT.

&&

.DISCUSSION...
.SHORT TERM...UPPER TROUGH WILL CONTINUE TO SLOWLY DRIFT WEST
NORTHWEST ACROSS THE AREA OVERNIGHT THROUGH FRIDAY. THIS ALONG WITH
THE ASSOCIATED SURFACE TROUGH WILL COMBINE WITH LOCAL AND DIURNAL
EFFECTS TO PRODUCE PERIODS OF SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS PARTS OF THE LOCAL ISLANDS DURING THE
DAY...AND ACROSS THE REGIONAL WATERS OVERNIGHT. DUE TO THE MOIST AND
STILL UNSTABLE ATMOSPHERIC CONDITIONS SOME OF THESE STORMS WILL BE
VERY EXPLOSIVE DURING THE DAYTIME AND MAY PRODUCE SIGNIFICANT
AMOUNTS OF RAINFALL ACROSS PARTS OF THE ISLANDS...ESPECIALLY ACROSS
THE WEST AND NORTHWEST SECTIONS OF PUERTO RICO. THEREFORE THE
POTENTIAL REMAINS HIGH FOR FLOODING OF STREETS...STREAMS...AND RIVERS
IN ISOLATED AREAS FOR THE NEXT 24 HOURS ESPECIALLY DURING THE
AFTERNOONS.

.LONG TERM...A VERY WELL DEFINED AND STRONG TROPICAL WAVE LOCATED
LOW IN THE TROPICAL ATLANTIC NEAR 47 WEST CONTINUES ON A WESTWARD
TRACK AND IS FORECAST TO APPROACH THE EAST AND NORTHEAST CARIBBEAN
SUNDAY NIGHT THROUGH MONDAY. LATEST MODELS SUGGEST THAT THIS SYSTEM
WILL CONTINUE TO DEVELOP AND HAS THE POTENTIAL TO DEVELOP INTO A
TROPICAL CYCLONE. THEREFORE ALL INTERESTS SHOULD KEEP ABREAST OF THE
LATEST FORECASTS CONCERNING THIS SYSTEM WHICH WILL BE CLOSELY
MONITORED.

&&

.MARINE...
LONG PERIOD NORTH NORTHEAST SWELLS ARE EXPECTED TO MOVE INTO THE
REGIONAL WATERS TONIGHT WITH AN INCREASE IN THE LOCAL SEAS...
ESPECIALLY IN THE OFFSHORE ATLANTIC WATERS WHERE LOCAL SEAS WILL
REACH 4 TO 5 FEET. BREAKERS ALONG THE NORTH COAST COULD MAKE
SWIMMING A HAZARDOUS AS RIP TIDES BECOME MORE COMMON THERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  78  89 /  40  50  30  40
STT  79  88  79  88 /  40  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

09
Hazardous weather outlook, Sep 15, 5:30 AM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST THU SEP 15 2005

PRZ001>013-AMZ710>750-161030-
630 AM AST THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER TO MIDDLE LEVEL TROUGH WILL CONTINUE TO APPROACH THE
NORTHEAST CARIBBEAN TODAY FROM THE NORTH...WHILE ANOTHER BOUNDARY
WHICH FORMED YESTERDAY SOUTH OF THE ISLAND WILL ALSO REMAIN NEARBY.
THE TROUGH AXIS IS LOCATED OVER THE EAST SECTION OF THE ISLAND THIS
MORNING...PRODUCING AN EAST NORTHEASTERLY WIND FLOW AHEAD OF IT AND
EAST SOUTHEASTERLY BEHIND IT. THIS FEATURE IS FORECASTED TO MOVE
ACROSS THE ISLAND THROUGHOUT THE DAY AND THE WIND IS EXPECTED TO
SWITCH EAST SOUTHEASTERLY LATE THIS MORNING INTO THE AFTERNOON. WITH
THIS WIND FLOW...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP IN THE
WESTERN HALF OF PUERTO RICO AND COULD PRODUCE LOCAL FLASH FLOODING.

LONG PERIOD NORTH NORTHEAST SWELLS ARE EXPECTED TO MOVE INTO THE
REGIONAL WATERS TODAY WITH AN INCREASE IN THE
LOCAL SEAS...ESPECIALLY IN THE OFFSHORE ATLANTIC WATERS WHERE LOCAL
SEAS WILL REACH 4 TO 5 FEET. BREAKERS ALONG THE NORTH COAST COULD
MAKE SWIMMING A HAZARDOUS AS RIP TIDES BECOME MORE COMMON THERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER APPEARS IMMINENT AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

VIZ001-002-AMZ710>730-161030-
630 AM AST THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

AVAILABLE LOW LEVEL MOISTURE AND THE HELP OF DIURNAL HEATING WILL
ENHANCE THE DEVELOPMENT OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THE U.S. VIRGIN ISLANDS AND THEIR ADJACENT COASTAL WATERS. EXPECT A
SUNNY MORNING AND RAIN FREE CONDITIONS OVER THE ISLANDS...BUT LATER
IN THE DAY...CHANCES FOR SHOWERS AND THUNDERSTORMS ARE FROM 40 TO 50
PERCENT.

LONG PERIOD NORTH NORTHEAST SWELLS ARE EXPECTED TO MOVE INTO THE
REGIONAL WATERS TODAY WITH AN INCREASE IN THE
LOCAL SEAS...ESPECIALLY IN THE OFFSHORE ATLANTIC WATERS WHERE LOCAL
SEAS WILL REACH 4 TO 5 FEET. BREAKERS ALONG THE NORTH COAST COULD
MAKE SWIMMING A HAZARDOUS AS RIP TIDES BECOME MORE COMMON THERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER APPEARS IMMINENT AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Special weather statement, Sep 15, 12:20 PM CDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
120 PM AST THU SEP 15 2005

PRZ005-006-008-009-151900-
NORTHWEST-NORTH CENTRAL-CENTRAL INTERIOR-WESTERN INTERIOR-
120 PM AST THU SEP 15 2005

DOPPLER WEATHER RADAR SHOWED STRONG THUNDERSTORMS CONTINUING TO
DEVELOP ACROSS THESE AREAS. THE STRONGEST STORMS SO FAR HAVE BEEN
ACROSS MUNICIPALITIES FROM FLORIDA WEST TO THE INTERIOR SECTIONS OF
ARECIBO AND UTUADO...AND ACROSS PARTS OF QUEBRADILLAS AND LARES.
THESE STORMS WILL CONTINUE TO REDEVELOP AND SLOWLY DRIFT NORTHWEST
ACROSS ADJACENT MUNICIPALITIES THROUGH 300 PM. YOU CAN EXPECT
OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS IN EXCESS OF 35
MPH...PEA SIZED HAIL AND TORRENTIAL RAINFALL IN SOME AREAS.

RAM
Special weather statement, Sep 15, 12:33 PM CDT, 4 hours 42 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
120 PM AST JUEVES 14 DE SEPTIEMBRE DE 2005

PRZ005-006-008-009-151900-
NOROESTE- NORTE CENTRAL- INTERIOR CENTRAL-OESTE INTERIOR-
120 PM AST JUEVES 14 DE SEPTIEMBRE DE 2005

EL RADAR DOPPLER MOSTRABA FUERTES TRONADAS DESARROLLANDOSE A TRAVES
DE ESTAS AREAS. LAS TORMENTAS MAS FUERTES HAN ESTADO A TRAVES DE LOS
MUNICIPIOS DESDE EL OESTE DE FLORIDA HACIA LOS SECTORES DEL INTERIOR
DE ARECIBO Y UTUADO...Y A TRAVES DE PARTES DE QUEBRADILLAS Y LARES.
ESTA TORMENTAS CONTINUARAN DESARROLLANDOSE NUEVAMENTE Y MOVIENDOSE
LENTAMENTE AL NOROESTE A TRAVES DE LOS MUNICIPIOS ADYACENTES HASTA
LAS 3 PM. PUEDE ESPERAR RAYOS OCASIONALES DE NUBE A TIERRA...RAFAGAS
DE VIENTOS SOBREPASANDO 35 MPH...GRANIZO Y LLUVIA TORRENCIAL EN
ALGUNAS AREAS.

RAM/RVT
Special weather statement, Sep 15, 12:35 PM CDT, 4 hours 40 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
120 PM AST JUEVES 14 DE SEPTIEMBRE DE 2005

PRZ005-006-008-009-151900-
NOROESTE- NORTE CENTRAL- INTERIOR CENTRAL-OESTE INTERIOR-
120 PM AST JUEVES 14 DE SEPTIEMBRE DE 2005

EL RADAR DOPPLER MOSTRABA FUERTES TRONADAS DESARROLLANDOSE A TRAVES
DE ESTAS AREAS. LAS TORMENTAS MAS FUERTES HAN ESTADO A TRAVES DE LOS
MUNICIPIOS DESDE EL OESTE DE FLORIDA HACIA LOS SECTORES DEL INTERIOR
DE ARECIBO Y UTUADO...Y A TRAVES DE PARTES DE QUEBRADILLAS Y LARES.
ESTA TORMENTAS CONTINUARAN DESARROLLANDOSE NUEVAMENTE Y MOVIENDOSE
LENTAMENTE AL NOROESTE A TRAVES DE LOS MUNICIPIOS ADYACENTES HASTA
LAS 3 PM. PUEDE ESPERAR RAYOS OCASIONALES DE NUBE A TIERRA...RAFAGAS
DE VIENTOS SOBREPASANDO 35 MPH...GRANIZO Y LLUVIA TORRENCIAL EN
ALGUNAS AREAS.

RAM/RVT

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 1:52 PM CDTFlash Flood WarningJSJ18 hr
Sep 15, 3:53 PM CDTSpecial Marine WarningJSJ67 min

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.